Need Information from People Who Use Baclofen - Ataxia UK

Ataxia UK

3,452 members3,791 posts

Need Information from People Who Use Baclofen

ninotchka
ninotchka

I am experiencing increased muscle fatigue, stiffness, and spasticity. If anyone has experience with Baclofen, I would appreciate any information you can give. I take no meds now and really hate to start, but if I could be less spastic and stiff, I will take them. I do enjoy a glass of wine with dinner...do I have to quit?

33 Replies

Hi ninotchka,

I used to take baclofen a few years ago. I worked really well for about 3 years and then it started to make my spascitity worse so I had to stop taking it.

You can drink whilst taking it.

I didn't find it a miracle drug, I had to keep doing my stretches and exercises regularly, but when it worked my spascitity did decrease

Good luck xx

Thank you for this info! I am now actually hitting myself in the face and banging into walls, etc.

LOL sorry but we should laugh at ourselves. I know exactly what you mean. The other thing that makes a difference is to rest enough. I sleep/rest for 2 hours virtually every day, otherwise I've got no control at all and have limbs jerking all over the place

Xx

Oh, I am a PROFESSIONAL nap-taker!

Hi ninothcka. My ataxia affects my legs only, otherwise I’m a healthy 59 yr old male. I have been taking 20mg Baclofen for over 5 years. No side effects. I also take b12, b1, folic acid and pain medication with no adverse interactions. The Baclofen eases the shaking in my legs when I stand and walk and provides comfort when I rest/sleep in bed. For me it works great! There is a very noticeable difference when I don’t take it. I hope this helps

ninotchka
ninotchka in reply to Cubsfan

That is great good news! Thank you so much and for including your dosage.

I started taking baclofen about 3 months ago. At first I didn't like it as it made me rather spaced out in the daytime so I took small 5mg doses at a time. I now take 10mg at night, but I can take 20mg, but it does help. It's trial and error if it works for you. Good luck

That is good news! Thank you for mentioning the doses, as I know there are several to choose from,.

Cubsfan
Cubsfan in reply to ninotchka

Glad I could be of help. I’m a large person and started at 10mg. My doctor and I went to 20mg and had better results

ninotchka
ninotchka in reply to Cubsfan

Thank you! I am very tall, at 5'11' but just 125lb. ( I have lost muscle weight).

I try very hard not to take medication just for that reason. we as Ataxians have enough to deal with....LOL

HiI have been using baclofen sine 2014 - First it was 10-10, then 20 - 20 and now it is 20 - 40 for spascity. It works for me - but recently my consultant said I should have baclofen and after 15 minutes do stretches - my spacisty had become a better with stretches. Plus we don't realise but spascity also affects our speech and since increasing baclofen at night from 20 to 40 and doing stretches my speech has also become better.

Also do an internet search on baclofen - So you know exactly what you are getting into.

Good luck and Happy New Year

Amynah

ninotchka
ninotchka in reply to Amynah

Thanks so much for this info. I do chair yoga and pilates and my own stretches every morning. I am trying tai chi, but actually hating it and feeling as though it is making my leg muscles stiffer.

Long term use of Baclofen can lead to memory problems and a higher risk of dementia.

ninotchka
ninotchka in reply to Leo1950

How so? That comes from the cerebrum.

Do muscle relaxers cause memory loss?A number of prescription and over-the-counter medications can interfere with or cause loss of memory. Possible culprits include: antidepressants, antihistamines, anti-anxiety medications, muscle relaxants, tranquilizers, sleeping pills, and pain medications given after surgery.Aug 26, 2019

Memory Loss (Short- and Long-Term): Causes and Treatmentswebmd.com › Brain & Nervous System › Reference

ninotchka
ninotchka in reply to Leo1950

Thank you for this info, Leo!

i ve been taking baclofen for several years with many good side effects now 10 mg at night

ninotchka
ninotchka in reply to FFNick

That sounds promising. Can you share the positive side effects?

Question to the thread possibly? - is the taking of Baclofen continuous or 'as and when needed'?

Been taking Baclofen for 10 years, now 20mg morning 20mg early afternoon 30mg night. Vary dosages on how I feel . Plus levodopa, can get around well with no aids

ninotchka
ninotchka in reply to Driven1

That sounds very positive! I will start with low dosage and then see. Walking with no aids is very appealing to me. I am a nervous wreck as well.

I also take an antidepressant and get your bone density checked, you WILL fall sometime as I have

ninotchka
ninotchka in reply to Driven1

Hi Drven,I get my bone density checked as often as they allow me! It is still quite dense for my age. Thank god one good thing anyway .Plus I do take a calcium supplement. What kind of anti-depressant if you don't mind me asking? You can PM me if you'd rather. I am just so afraid of those drugs, in general. Also, I enjoy my wine at dinner!

I take a small dose 2.5ml at night when I need to. Get a lot of rigidity in my feet (bit like cramp), it helps ease it so I can get some sleep & cope with the next day. Tried it in the daytime 2.5 & 5ml it made me feel dizzy, spaced out & fall over even after 2wks. How it works varies from person to person. It's worth a try. Stretching really helps physiotherapists might be able to help or give you tips on exercises to help with balance. Don't know how easy it is over there, maybe checking online what's available. Good luck!

ninotchka
ninotchka in reply to carol31271

Hi Carol,

Thank you for that info. That's exactly what I am afraid of: becoming dizzy! I have enough trouble moving already. I am the only ataxia patient my neurologist even has, so not much help there. I do a lot of research on my own, follow along on HealthUnlocked, and participate in daily stretching, twice-weekly pilates, twice-weekly tai chi, and once-weekly chair yoga. I have a lot of symptoms which genetic testing has not discovered the cause for, apart from the fact that my cerebellum has atrophied somewhat. I plan on trying the baclophen in small doses . I will not give up.

carol31271
carol31271 in reply to ninotchka

Glad I helped a little, sounds like you do a lot that's what I did it helps. I found doing Thai chi tiring I really had to think about my balance, Physiotherapists really helped give me shorter routine. stretching really helps. Not sure how many people my neurologist sees with any forms of ataxia, must admit I do a fair bit of research and discuss it. The g.p's haven't even heard of it, I have to explain about it. Baclofen only seems to be helpful with me if I take it at night I have less if any side effects. I was told for a long time to accept the shakes and spasms (not easy )! The ridgity at night I can't ignore it keeps me awake, that's when taking a small dose does help. Try to stay positive, although frustrating especially in these strange times we are all in.

ninotchka
ninotchka in reply to carol31271

Actually I am the most comfortable in bed. I'm wondering if I should even attempt Baclofen since my balance is so bad. I have a really strong core but still..... Sometimes I get horrific shooting stabbing pains in a localized spot(s) on my legs but just 1-2 at a time. No spasms. My legs are stiff when I walk and even my arms are spastic.

carol31271
carol31271 in reply to ninotchka

Sounds like it might be best not to take it for a while. Trouble is it makes your muscles weak, and the body gets resistant, so you have to gradually have to take higher doses. My g.ps were concerned when I was first prescribed baclofen. I had burning sensations from my feet up my legs, gabapentin helps, but varies from person to person. Having a strong core can really help with your balance. Carol x

ninotchka
ninotchka in reply to carol31271

Yes, I get that burning/prickly sensation at night. I am a bit afraid to take any drug, and now this one sounds daunting - does the benefit outweigh the risk? I do not want to fall over! My neurologist is wary as well but thinks starting at 5mg in the morning and monitoring the situation might be ok. Thanks so much for the heads up.

carol31271
carol31271 in reply to ninotchka

That's what my neurologist recommended he said "try it for 2wks if it still makes you feel dizzy after that time, then stop" keep your g.ps in the loop .It's always worth a try, unfortunately for us it's a case of trial and error. Take care xx

ninotchka
ninotchka in reply to carol31271

Hi Carol.Thanks again!

Hi ninotchka,

Are you living in the states?

You may also like...